/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Morphine overdose
Bookmarks

Morphine overdose

Print-Friendly  

Morphine is a very strong painkiller. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

Morphine sulfate

I Would Like to Learn About:

  • Poisonous Ingredient

    Morphine sulfate

  • Where Found

    • Astramorph
    • Morphine
    • M S Contin
    • Roxanol

    Note: This list may not be all-inclusive.

  • Symptoms

    • Eyes, ears, nose, and throat
      • Pinpoint pupils
    • Gastrointestinal system
      • Constipation
      • Nausea
      • Spasms of the stomach or intestinal tract
      • Vomiting
    • Heart and blood vessels
      • Low blood pressure
      • Weak pulse
    • Nervous system
      • Coma
      • Drowsiness
      • Possible seizures
    • Respiratory system
      • Difficulty breathing
      • Slow and labored breathing
      • Shallow breathing
      • No breathing
    • Skin
  • Home Care

    Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.

  • Before Calling Emergency

    If possible, determine the following information:

    • Patient's age, weight, and condition (for example, is the person awake or alert?)
    • Name of the product (ingredients and strengths, if known)
    • Time it was swallowed
    • Amount swallowed

    However, DO NOT delay calling for help if this information is not immediately available.

  • Poison Control

    In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention.  You can call 24 hours a day, 7 days a week.

  • What to Expect at the Emergency Room

    The doctor or nurse will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The patient may receive:

    • Activated charcoal
    • Fluids by IV
    • Laxative
    • Naloxone, a medicine (antidote) to reverse the effect of the poison -- many doses may be needed
  • Outlook (Prognosis)

    A large overdose can cause breathing to stop and death if the person does not get medical attention or an antidote right away.

Related Information

     

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

BACK TO TOP 

Review Date: 1/30/2013  

Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.